Hail, Crow Wing
- When
- July 2, 12:10 AM CST
- Where
- Crow Wing County, 1.46 mi NNE of Barrows
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.320, -94.240
A strong cold front passed through northeast Minnesota, producing scattered strong to severe thunderstorms with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A strong cold front passed through northeast Minnesota, producing scattered strong to severe thunderstorms with large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 1, 10:26 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1126 PM CDT TUE JUL 1 2008 .UPDATE... SEVERE THUNDERSTORM WATCH NUMBER 649 HAS BEEN EXTENDED FROM 1100 PM TUESDAY JULY 1 TO 100 AM WEDNESDAY JULY 2 && .DISCUSSION... THUNDERSTORMS CONTINUE TO DEVELOP AND CROSS SOUTHERN ITASCA COUNTY. IT APPEARS THAT INSTABILITY AND A POTENTIAL FOR CONTINUED SEVERE THUNDERSTORM DEVELOPMENT IS LINGERING BEHIND OR TO THE NORTHWEST OF THE STORMS IN SOUTHERN ITASCA COUNTY...SO THAT THE THREAT OF THUNDERSTORMS FORMING AND BECOMING SEVERE CONTINUES ACROSS NORTHERN ITASCA AND ALSO KOOCHICHING COUNTY FOR A COUPLE MORE HOURS. THE CURRENT DOUBLE LINE OF THUNDERSTORMS...ONE FROM CASS COUNTY NORTHEASTWARD THROUGH THE IRON RANGE TO THE NORTHERN ARROWHEAD AND THE OTHER FROM THE DULUTH AREA NORTHEASTWARD THROUGH THE NORTH SHORE AND NEARSHORE MINNESOTA WATERS OF LAKE SUPERIOR CONTINUE TO PRODUCE INTENSE THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 909 PM CDT TUE JUL 1 2008/ MESOSCALE UPDATE...CONCERNING INCREASING COVERAGE OF ELEVATED CONVECTION FROM BRAINERD LAKES REGION TO THE MN ARROWHEAD... LATEST FEW VOLUME SCANS FROM KDLH INDICATE NUMEROUS SMALL CONVECTIVE CORES DEVELOPING FROM NEAR BRAINERD/AITKIN..NEWD TO ELY AND THE BWCA. THIS ACTIVITY IS FORMING WITHIN AN AXIS OF 2000-3000 J/KG OF MOST UNSTABLE ELEVATED CAPE PER THE LATEST SPC MESOANALYSIS GRAPHICS. THIS IS SEEMINGLY ADDITIONAL SUPPORTING EVIDENCE OF AN INCREASING LOW LEVEL JET/ISENTROPIC ASCENT AND RESULTANT INCREASE IN WARM ADVECTION/FRONTOGENESIS AND MESOSCALE LIFT AHEAD OF THE PRIMARY CONVECTIVE BAND FROM RED LAKE TO VOYAGEURS NATIONAL PARK. OVER THE NEXT COUPLE HOURS..WE EXPECT CONTINUED DEVELOPMENT OF ADDITIONAL CONVECTIVE UPDRAFTS ALONG AND AHEAD OF THE FRONT AS THE AFOREMENTIONED PROCESSES CONTINUE TO INCREASE WITH THE NOCTURNAL LOW LEVEL JET. WITH BOUNDARY LAYER STABILIZATION..ALREADY MINIMAL TORNADO THREAT WILL CEASE..BUT THREAT OF LARGE HAIL AND DAMAGING WINDS WILL PERSIST FROM SLIGHTLY ELEVATED CONVECTION AS LAYER LIFTING PROCESSES ACT ON UNSTABLE AIRMASS. MILLER && POINT TEMPS/POPS... DLH 59 72 47 69 / 60 10 10 10 INL 56 68 43 72 / 60 20 20 10 BRD 57 74 48 72 / 60 10 10 10 HYR 62 76 46 73 / 60 20 10 10 ASX 62 72 49 71 / 60 20 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. EOM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1014 AM CDT TUE JUL 1 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1014 AM CDT TUE JUL 1 2008 ...RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE NORTHLAND FROM LATE AFTERNOON INTO TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SOUTHWARD OUT OF CANADA LATER TODAY AND THROUGH THE REGION TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS FAR NORTHERN MINNESOTA DURING THE AFTERNOON...WITH THUNDERSTORMS SPREADING ACROSS THE REST OF THE AREA THIS EVENING. WITH TEMPERATURES REACHING INTO THE MIDDLE TO UPPER 80S TODAY...AND MOISTURE INCREASING THROUGHOUT THE DAY...THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS MUCH OF THE AREA. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTHEASTERN MINNESOTA AND FAR NORTHWESTERN WISCONSIN. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH ANY SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE NORTHLAND ON WEDNESDAY...AND AGAIN FROM SATURDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT... ESPECIALLY FROM LATE AFTERNOON THROUGH THIS EVENING. LSZ121-140>148-021030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1014 AM CDT TUE JUL 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SOUTHWARD OUT OF CANADA LATER TODAY AND THROUGH THE REGION TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS FAR NORTHERN MINNESOTA DURING THE AFTERNOON...WITH THUNDERSTORMS SPREADING ACROSS THE REST OF THE AREA THIS EVENING. WITH TEMPERATURES REACHING INTO THE MIDDLE TO UPPER 80S TODAY...AND MOISTURE INCREASING THROUGHOUT THE DAY...THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS MUCH OF THE AREA. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTHEASTERN MINNESOTA AND FAR NORTHWESTERN WISCONSIN. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH ANY SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE NORTHLAND ON WEDNESDAY...AND AGAIN FROM SATURDAY NIGHT INTO MONDAY. MELDE
The Duluth radar (KDLH), 165 km away, was scanning. The volume nearest the first event began at 06:06 UTC.
2 hail. Local standard time, as filed.
Some quarter-sized hail was reported, although mostly penny-sized hail fell for much of the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128404, 128402.